Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 124, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 12, 2023, 12:46 AM CDT for Nowata County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 12:46 AM CDT (05:46 UTC)
- Expired
- May 12, 2023, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Nowata County, OK
The radar
The Tulsa radar (KINX), 70 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2756 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:45 AM CDT, 1 minute earlier.
Area forecast discussion, May 12, 12:45 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service Tulsa OK 1245 AM CDT Fri May 12 2023 ...New AVIATION... .SHORT TERM... (The rest of tonight) Issued at 948 PM CDT Thu May 11 2023 Strong to severe thunderstorms with a history of short-lived tornadoes are approaching the western parts of our forecast area at this time. The tornado risk has likely peaked, but will remain non-zero for at least the next couple hours as the storms enter eastern Oklahoma. At least a marginal hail and wind threat will also persist for the next several hours. Have adjusted short-term pops to account for current trends, with the rest of the forecast on track at this time. && .LONG TERM... (Tomorrow through Thursday) Issued at 201 PM CDT Thu May 11 2023 The upper level low currently located over southeast CO this afternoon will lift slowly northeast into the Central Plains Friday afternoon, with weakening wind fields trending less favorable for organized severe weather. However, a very unstable airmass with SB CAPE on the order of 4000 J/Kg is expected to be in place by Friday afternoon with weak capping in place and potentially a couple of sfc boundaries left from tonight. Severe weather threat will persist as a result with a few organized clusters of storms posing a large hail and wind threat. The remainder of the forecast trends toward overall weaker synoptic forcing, but with a sfc boundary slowly pushing southeast and warm and unstable conditions resulting in daily chances of showers and thunderstorms. The pattern becomes less favorable for severe weather after Friday, but at least a locally heavy rain threat will develop through early next week. && .AVIATION... (06Z TAFS) Issued at 1238 AM CDT Fri May 12 2023 Storms impacting KBVO/KMLC in the near term, with lower potential through 08z across KTUL/KRVS. Uncertainty higher across the AR sites, but will keep tempo groups between 09z-12z in those locations. A period of MVFR cigs/vsbys can be expected in -TSRA. MVFR cigs likely to continue through late morning before lifting to VFR levels. Additional scattered convection to develop during the afternoon, with chances continuing through the remainder of the valid period. Will include PROB groups from 20z-06z at all sites. Again, MVFR cigs and vsbys can be expected in -TSRA. && .PRELIMINARY POINT TEMPS/POPS... TUL 88 65 84 65 / 20 40 60 40 FSM 88 69 87 67 / 50 30 60 20 MLC 85 65 83 65 / 40 40 60 40 BVO 88 61 85 61 / 20 30 40 40 FYV 85 64 85 64 / 50 30 60 20 BYV 84 66 85 64 / 40 20 60 20 MKO 84 65 83 65 / 40 40 60 30 MIO 85 66 84 65 / 20 30 60 30 F10 84 64 81 64 / 30 40 60 40 HHW 83 67 83 66 / 50 30 60 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....14 AVIATION...23
Hazardous weather outlook, May 11, 5:16 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CDT Thu May 11 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CDT Thu May 11 2023 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Limited. AREA...Mainly Far Southeast Oklahoma. ONSET...After Sunset. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After Sunset. HEAVY RAIN. RISK...Limited. AREA...Mainly Eastern Oklahoma. ONSET...After Sunset. DISCUSSION... Scattered severe thunderstorms will likely increase in coverage across central and south central Oklahoma early this evening with all severe weather hazards possible. These storms will move into parts of eastern Oklahoma later this evening, with a continued severe weather risk. The greatest tornado threat in our area is likely to be near the Red River in far southeast Oklahoma, with a lesser threat to the north. The severe weather threat is expected to decrease after midnight as the storms approach the Oklahoma/Arkansas state line. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential...High Wind Potential. SATURDAY through WEDNESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... The daily chances of thunderstorms will continue into early next week as the weather pattern remains unsettled. The greatest potential for thunderstorms will be Saturday into Sunday as a frontal boundary slowly moves through the region. Locally heavy rain will be the main concern during this time. However, a few storms may become strong to marginally severe. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 11, 9:41 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
941 PM CDT Thu May 11 2023
OKZ054-059-120330-
Osage OK-Pawnee OK-
941 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of central Osage and
western Pawnee Counties through 1030 PM CDT...
At 941 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northeast of Glencoe, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawnee... Fairfax...
Ralston... Blackburn...
Skedee...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3662 9665 3644 9641 3616 9681 3616 9682
3625 9682 3625 9692 3633 9693
TIME...MOT...LOC 0241Z 222DEG 23KT 3626 9685
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
69Special weather statement, May 11, 10:44 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1044 PM CDT Thu May 11 2023
OKZ054-120445-
Osage OK-
1044 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of eastern Osage County
through 1145 PM CDT...
At 1044 PM CDT, Doppler radar indicated a strong thunderstorm over
Wynona, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bartlesville... Pawhuska...
Hominy... Barnsdall...
Wynona... Elgin...
Bigheart... Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake... Osage Hills State Park...
Okesa... Wah Sha She State Park...
Tallant... Pershing...
Nelagoney...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 9600 3672 9600 3628 9631 3645 9662
3700 9637
TIME...MOT...LOC 0344Z 206DEG 28KT 3654 9636
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
69Special weather statement, May 11, 11:41 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1141 PM CDT Thu May 11 2023
OKZ054-055-120545-
Osage OK-Washington OK-
1141 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of southeastern Osage
and southern Washington Counties through 1245 AM CDT...
At 1140 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Hominy, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bartlesville... Hominy...
Barnsdall... Ramona...
Ochelata... Avant...
Bartlesville Municipal Airport... Tallant...
Wolco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3682 9602 3666 9581 3660 9581 3629 9626
3641 9642
TIME...MOT...LOC 0440Z 223DEG 21KT 3641 9628
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, May 12, 12:00 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST 7 W HAYWOOD 34.88N 96.07W
05/11/2023 E66 MPH PITTSBURG OK MESONET
REPORTED AT STUART MESONET SITE.
&&
LACYLocal storm report, May 12, 12:44 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1244 AM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM TSTM WND GST MCALESTER 34.93N 95.77W
05/12/2023 M64 MPH PITTSBURG OK ASOS
REPORTED AT MCALESTER AIRPORT.
&&
LACYLocal storm report, May 12, 12:45 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1245 AM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 AM HAIL 3 NE OCHELATA 36.63N 95.94W
05/12/2023 E1.00 INCH WASHINGTON OK PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
LACYThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:41 PM CDT | Special Weather Statement | TSA | Pawnee | 49 min |
| May 11, 10:44 PM CDT | Special Weather Statement | TSA | Osage | 61 min |
| May 11, 11:41 PM CDT | Special Weather Statement | TSA | Washington | 64 min |
| May 11, 11:44 PM CDT | Severe Thunderstorm Warning | TSA | Pittsburg | 46 min |
| May 12, 12:04 AM CDT | Severe Thunderstorm Warning | TSA | Pittsburg | 41 min |
| May 12, 12:08 AM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 52 min |
| May 12, 12:36 AM CDT | Severe Thunderstorm Warning | TSA | Latimer, Pittsburg, Pushmataha | 39 min |
| May 12, 12:55 AM CDT | Areal Flood Advisory | TSA | Pittsburg | 3 hr |
| May 12, 1:06 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, Pushmataha | 39 min |
| May 12, 1:27 AM CDT | Special Weather Statement | TSA | Craig, Delaware, Ottawa | 48 min |
| May 12, 1:37 AM CDT | Flash Flood Warning | TSA | Pittsburg | 3 hr |
| May 12, 1:43 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, Pushmataha | 47 min |
| May 12, 2:14 AM CDT | Special Weather Statement | TSA | Ottawa | 31 min |
| May 12, 2:30 AM CDT | Special Weather Statement | TSA | Pittsburg | 45 min |
| May 12, 2:48 AM CDT | Special Weather Statement | TSA | Ottawa | 27 min |
| May 12, 4:08 AM CDT | Areal Flood Advisory | TSA | Pushmataha | 3 hr |
| May 12, 4:50 AM CDT | Areal Flood Warning | TSA | Pittsburg | 6 hr |
| May 12, 5:47 PM CDT | Special Weather Statement | TSA | Kay | 43 min |
| May 12, 6:01 PM CDT | Severe Thunderstorm Warning | TSA | Osage | 44 min |
| May 12, 2:29 AM CDT | Special Weather Statement | TSA | Sebastian | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.